Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 16, NWS Brownsville, TX

April 25, 2004Kenedy County, Texas

NWS Brownsville, TX issued this flash flood warning at Apr 25, 2004, 3:33 AM CDT for Kenedy County, Texas. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2004, 3:33 AM CDT (08:33 UTC)
Expired
Apr 25, 2004, 5:30 AM CDT
In force
117 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Kenedy County, TX

The radar

The Corpus Christi radar (KCRP), 86 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 8.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2004-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2004-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
641 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 250834
FFWBRO
TXC261-251030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
333 AM CDT SUN APR 25 2004

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL KENEDY COUNTY IN DEEP SOUTH TEXAS

* UNTIL 530 AM CDT

* AT 336 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
  DOPPLER RADAR ESTIMATED RAINFALL RATES OF UP TO THREE INCHES PER 
  HOUR.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...BORDER PATROL.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 2718 9741 2679 9747 2679 9799 2716 9799

$$
1 follow-up statement
000 
WGUS74 KBRO 251011
FFSBRO
TXC261-251030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
509 AM CDT SUN APR 25 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL KENEDY
COUNTY HAS BEEN CANCELED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 2716 9754 2678 9754 2678 9797 2716 9797

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 25, 1:50 AM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Apr 25, 1:50 AM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
150 AM CDT SUN APR 25 2004

.SHORT TERM...TAIL END OF POLAR BNDRY APPEARS TO BE NEAR ZAPATA
COUNTY...WHILE WEAK MCS OUTFLOW BNDRY HAS PUSHED SEWD THRU BOY020.
WV LOOPS SHOW H5 VORT CENTER ABOUT 300NM SW OF CWA...TRACKING NEWD.
MSAS LI/THETA-E FIELDS AROUND 04Z SHOW RIDGING FROM NW TO SE ACROSS
THE CWA...WITH THE HIGHEST VALUES BEAR BRO. THIS SUGGESTS CURRENT
TSRA ACTIVITY NEAR AND TO THE S OF MFE WILL TRACK EWD TOWARD THE
LRGV. ON THE OTHER HAND...VAD WIND PROFILE SHOWS LAYER OF SSW WINDS
FROM 3K TO 20K FT. IF THIS PERSISTS...CONVECTION MAY HAVE A TOUGHER
TIME REACHING THE MOUTH OF THE RIO GRANDE. ETA/MESOETA LOOK POORLY
INITIALIZED WITH RESPECT TO BOTH QPF AND MASS FIELDS. THUS WILL
DISCARD THIS GUIDANCE IN CURRENT FCST PACKAGE. GFS INITIALIZES THE
BEST...BUT HAS RECENTLY SUFFERED FROM CONVECTIVE FEEDBACK PROBLEMS
OVER THE LRGV. 00Z RUN APPEARS TO CORRECT THIS. WILL GO WITH LIKELY
POPS NEAR BNDRY AS IT SLOWLY SINKS THRU THE CWA TODAY AND CHANCE
POPS NEAR THE MOUTH OF THE RIO GRANDE WHERE INFLUENCE OF SIERRA
MADRE RAIN SHADOW IS GREATEST. NRN STREAM SHORT WAVE MOVES INTO MS
VALLEY DURING THE DAY MON...RELEASING A REINFORCING SHOT OF POLAR
AIR. WILL TAPER TO SLIGHT CHANCE POPS UP N AND CHANCE POPS S AS
FRONT MOVES INTO THE CENTRAL GULF. TUE LOOKS PTCLDY COOLER AND DRY
AS SFC HIGH PRESSURE SLIDES EWD THRU TX.
&&

.LONG TERM...WARMING TREND SETS IN WED AS SFC HIGH MOVES FARTHER E
AND RETURN FLOW RESUMES IN EARNEST. MAY NEED SLIGHT CHANCE POPS FOR
NORTHERN COUNTIES THU FOR TAIL END OF H5 VORT EJECTING NEWD. EXPECT
UPWARD TREND IN OVERNITE MINS TO CONTINUE THRU SAT AS SE LOW LEVEL
FLOW CONTINUES.
&&

.MARINE...MODERATE WINDS ARE BEING REPORTED AT BUOY 020 THIS
MORNING...WITH LONGER PERIOD 7 FEET SWELLS REACHING THE OUTER MARINE
ZONES FROM FARTHER OFFSHORE. WINDS AND SEAS FARTHER OFFSHORE IN THE
GULF HAVE SHOWN A DECREASING TREND NOW HOWEVER...SO WOULD EXPECT
CONDITIONS TO IMPROVE TODAY FOR THE COASTAL WATERS. AN APPROACHING
COLD FRONT WILL RESULT IN ISOLATED TO SCATTERED CONVECTION TODAY
THROUGH EARLY MONDAY...AND LIGHTNING...GUSTY WINDS...AND ROUGHER
SEAS WILL BE COMMON IN AND NEAR ANY THUNDERSTORMS THAT DEVELOP.
IMPROVED CONDITIONS ARE EXPECTED BY TUESDAY.
&&

.AVIATION...MVFR TO IFR CONDITIONS PREVAIL AROUND THE LOWER RIO
GRANDE VALLEY THIS MORNING...MAINLY DUE TO LOW CEILINGS. ACTIVE
CONVECTION IN THE AREA...ESPECIALLY NEAR MCALLEN THIS MORNING...WILL
RESULT IN CONTINUED MULTI-LAYERED CLOUD DECKS...LIGHTNING...AND
GUSTY LOW LEVEL WINDS. AN APPROACHING COLD FRONT WILL CAUSE
CONTINUED SHOWER AND THUNDERSTORM ACTIVITY TODAY AND TONIGHT...WITH
MVFR AND IFR CONDITIONS MUCH OF THE TIME.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  81 69 79 64 80/ 30 50 40 10 00
BROWNSVILLE          83 68 79 63 81/ 40 50 40 05 00
HARLINGEN            85 66 80 61 82/ 40 50 40 05 00
MCALLEN              86 67 81 62 82/ 40 60 30 00 00
RIO GRANDE CITY      83 65 82 61 83/ 50 60 20 00 00
SOUTH PADRE ISLAND   80 71 78 66 78/ 30 40 40 10 00
&&

.BRO WATCHES/WARNINGS/ADVISORIES...SCA FOR GMZ-170-175 THIS MORNING.

SYNOPTIC/GRIDS...62
AVIATION/MARINE/MESO...54

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Apr 24, 4:39 PM CDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
439 PM CDT SAT APR 24 2004

TXZ248>257-251100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
439 PM CDT SAT APR 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT OVER THE COASTAL WATERS
OF DEEP SOUTH TEXAS DUE TO SWELLS NEAR 7 FEET.

DEEP SOUTH TEXAS CAN EXPECT SCATTERED SHOWERS AND THUNDERSTORMS AS A
COLD FRONT APPROACHES. SOME SEVERE STORMS COULD DEVELOP THIS
AFTERNOON AND TONIGHT...PRODUCING FREQUENT LIGHTNING...DAMAGING
WINDS...LOCALLY HEAVY RAINFALL...AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORM POTENTIAL WILL CONTINUE ON SUNDAY...WITH RAIN CHANCES
LINGERING THROUGH EARLY TUESDAY BEFORE HIGH PRESSURE TAKES CONTROL.
RAIN CHANCES WILL DECREASE TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT.

59

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:56 PM CDTSevere Thunderstorm WarningBROStarr49 min
Apr 24, 11:04 PM CDTSevere Thunderstorm WarningBROHidalgo26 min
Apr 25, 4:24 AM CDTSpecial Marine WarningBRO66 min
Apr 25, 4:24 AM CDTSpecial Marine WarningBRO66 min
Apr 25, 5:25 AM CDTSpecial Marine WarningBRO65 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.